Alert archive / Kansas / Areal Flood Warnings in 2021

Areal Flood Warning 37, NWS Wichita, KS

June 28, 2021Chautauqua County, Kansas

NWS Wichita, KS issued this areal flood warning at Jun 28, 2021, 1:33 PM CDT for Chautauqua County, Kansas. It was in force for 20 hr. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2021, 1:33 PM CDT (18:33 UTC)
Expired
Jun 29, 2021, 9:36 AM CDT
In force
20 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

County Chautauqua County, KS

The radar

The Wichita radar (KICT), 123 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 1:34 PM CDTFLOODChautauqua, KSDELAYED REPORT. LOW LYING AREAS BEGINNING TO FLOOD. SPOTTER MEASURED 2.33 INCHES OF RAIN SINCE 7 AM THIS MORNING.
Jun 28, 1:34 PM CDTHEAVY RAIN 2.33Chautauqua, KSDELAYED REPORT. RAINFALL TOTAL FROM 7AM TO 1PM TODAY.
Jun 28, 1:37 PM CDTFLOOD5 Nw Chautauqua, KSDELAYED REPORT. HEAVY RAIN IS BEGINNING TO OVERTAKE SOME LOW LYING ROADS IN THE COUNTY.
Jun 28, 6:00 PM CDTHEAVY RAIN 2.251 Sse Sedan, KSMESONET STATION SDNK1 0.7 S SEDAN.
Jun 28, 7:42 PM CDTFLOODChautauqua, KSNUMEROUS LOW-WATER CROSSINGS ARE FLOODED.
Jun 28, 7:42 PM CDTHEAVY RAIN 3.46Chautauqua, KSUPDATE TO PREVIOUS REPORT AT THIS LOCATION. TOTAL RAINFALL NOW UP TO 3.46 INCHES SINCE 7AM THIS MORNING.
Jun 28, 8:27 PM CDTHEAVY RAIN 2Sedan, KSTOTAL DAILY RAINFALL THROUGH 8 PM. STILL RAINING LIGHTLY.
Jun 29, 7:00 AM CDTHEAVY RAIN 3.78Chautauqua, KSCO-OP OBSERVER STATION CHQK1 CHAUTAUQUA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 6.6 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
990 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

697 
WGUS43 KICT 281833
FLWICT

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
133 PM CDT Mon Jun 28 2021

KSC019-290130-
/O.NEW.KICT.FA.W.0037.210628T1833Z-210629T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chautauqua KS-
133 PM CDT Mon Jun 28 2021

The National Weather Service in Wichita has issued a

* Flood Warning for...
  Chautauqua County in southeastern Kansas...

* Until 830 PM CDT Monday.

* At 133 PM CDT, Doppler radar indicated heavy rain due to 
  thunderstorms. Flooding is already occurring in the warned area. 
  Between 1 and 3 inches of rain have fallen.  Trained spotters have 
  report 2.3 inches of rain since 7AM this morning with several low 
  lying roads already under water.

* Low water crossings and other flood prone areas likely to flood as 
  the rain continues.

* Some locations that will experience flooding include...
  Sedan, Cedar Vale, Peru, Chautauqua, Elgin, Niotaze and Hale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3730 9596 3700 9596 3700 9653 3730 9652

$$

Metzger
3 follow-up statements
561 
WGUS43 KICT 282351
FLWICT

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
651 PM CDT Mon Jun 28 2021

KSC019-291500-
/O.EXT.KICT.FA.W.0037.000000T0000Z-210629T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chautauqua KS-
651 PM CDT Mon Jun 28 2021

The National Weather Service in Wichita has extended the

* Flood Warning for...
  Chautauqua County in southeastern Kansas...

* Until 1000 AM CDT Tuesday.

* At 651 PM CDT, Doppler radar indicated thunderstorms with very 
  heavy rainfall moving back into the warned area. Between 1 and 3 
  inches of rain have fallen, and an additional 1 to 2 inches is 
  likely over the next couple of hours. Ongoing flooding will 
  worsen, with new flooding possible shortly.

* Some locations that will experience flooding include...
  Sedan, Cedar Vale, Peru, Chautauqua, Elgin, Niotaze and Hale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3730 9596 3700 9596 3700 9653 3730 9652

$$

Martin
927 
WGUS83 KICT 290448
FLSICT

Flood Statement
National Weather Service Wichita KS
1148 PM CDT Mon Jun 28 2021

KSC019-291500-
/O.CON.KICT.FA.W.0037.000000T0000Z-210629T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chautauqua KS-
1148 PM CDT Mon Jun 28 2021

...FLOOD WARNING REMAINS IN EFFECT UNTIL 10 AM CDT TUESDAY FOR 
CHAUTAUQUA COUNTY...

At 1148 PM CDT, Doppler radar and rainfall reports indicated between 
1 and 4 inches of rain have fallen over the past 24 hours. 
Additional rainfall is likely through Tuesday morning, with 
continued, or renewed, flooding likely.

Some locations that will experience flooding include...
  Sedan, Cedar Vale, Peru, Chautauqua, Elgin, Niotaze and Hale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3730 9596 3700 9596 3700 9653 3730 9652

$$

Martin
325 
WGUS83 KICT 291436
FLSICT

Flood Statement
National Weather Service Wichita KS
936 AM CDT Tue Jun 29 2021

KSC019-291446-
/O.CAN.KICT.FA.W.0037.000000T0000Z-210629T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chautauqua KS-
936 AM CDT Tue Jun 29 2021

...FLOOD WARNING IS CANCELLED FOR CHAUTAUQUA COUNTY...

Local law enforcement reported that flood waters have receded across 
the area, therefore flooding is no longer expected to pose a threat. 
Please continue to heed remaining road closures.

LAT...LON 3730 9596 3700 9596 3700 9653 3730 9652

$$

Jakub

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at Jun 28, 6:47 AM CDT, 6 hours 46 minutes earlier.

Area forecast discussion, Jun 28, 6:47 AM CDT, 6 hours 46 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
647 AM CDT Mon Jun 28 2021

.SHORT TERM...(Today through Wednesday night)
Issued at 334 AM CDT Mon Jun 28 2021

As has been the case over the last couple of days, an upper trough
continues to sit over Mid-America. Meanwhile, highly anomalous
ridging continues across the Pacific Northwest into British
Columbia with another ridge over the Mid-Atlantic/Northeast
regions. Little movement in the upper pattern will result in
another couple days of scattered shower and storm activity across
the area.

In general the western edge of the shower/storm activity has been
along the PW gradient/850 moisture transport gradient. These
gradients are set to expand slightly west today. Degree of
coverage still remains somewhat of a challenge, but with little
capping and no sfc mechanisms to focus showers/storm activity
expect rather scattered activity today. Given the environment,
expect pockets of heavy downpours that could cause ponding of
water/localized flooding.

This morning, outside of the better area of PW/850 moisture, there
is also a decent shield of precip developing immediately ahead of a
PV wave (Rap) that looks to push northeast this morning. You can
see this subtle feature in this mornings WV imagery as well.
Depending how this area of precip continues to develop, pops may
need to be increased over central KS this morning.

The upper trough will begin to finally start its shift east this
tonight thru Tuesday. However continued weak moisture advection
amidst the high PW airmass will likely result in additional
scattered showers and storms through mid week. With ample cloud
cover and scattered showers and storms, temperatures will remain
below normal in the low to mid 80s.

.LONG TERM...(Thursday through Sunday)
Issued at 334 AM CDT Mon Jun 28 2021

By Friday a pronounced trough is expected to wrap into a closed
upper low over the great lakes while upper ridging is centered
over the northern plains/Manitoba. This pattern will usher in
drier air to the region for a much drier holiday weekend. Expect
slightly warmer temps for the weekend with mid to upper 80s temps
expected.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 639 AM CDT Mon Jun 28 2021

Main aviation concerns will be some low clouds early this morning
over SE KS along with shower/storm chances today and tonight.

Upper trough remains situated from northern MN down into eastern
CO with a very moist airmass stretching from the TX Panhandle,
through eastern KS and into MO. Scattered showers and storms will
be possible today and tonight with the higher chances over SE KS
where deeper moisture will be situated. So for now will only
mention thunder at KCNU and KICT, where confidence is higher.

Some LIFR ceilings developed a couple hours ago over SE KS and
these should stick around for a few more hours before lifting.
Most sites should continue to see VFR levels through this TAF
period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    82  68  81  67 /  50  50  60  50
Hutchinson      84  66  81  66 /  40  40  50  40
Newton          82  67  80  67 /  50  50  60  40
ElDorado        81  66  79  67 /  50  60  70  50
Winfield-KWLD   81  67  80  68 /  50  70  70  50
Russell         84  65  84  64 /  30  20  20  30
Great Bend      84  64  82  65 /  20  20  30  30
Salina          86  65  84  67 /  30  40  40  40
McPherson       84  65  82  66 /  40  40  50  40
Coffeyville     81  68  84  70 /  70  70  60  40
Chanute         80  67  82  70 /  70  80  70  50
Iola            80  67  82  69 /  60  80  70  50
Parsons-KPPF    81  68  83  70 /  70  80  70  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 7 AM CDT this morning for KSZ096-099-100.

&&

SHORT TERM...KMB
LONG TERM...KMB
AVIATION...RBL
Hazardous weather outlook, Jun 28, 5:12 AM CDT, 8 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
512 AM CDT Mon Jun 28 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-291015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
512 AM CDT Mon Jun 28 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Showers and storms producing heavy rainfall will remain possible
through tonight across the area. With saturated soils, any
additional rainfall could lead to localized flooding.

An areal flood warning remains in place across Allen and Neosho
Counties and river flood warnings continue along the Neosho River.
Don't drown, turn around.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periodic chances for showers and storms will remain in the forecast
for much of the upcoming week. Locally heavy rain and flooding
will be the biggest concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jun 28, 8:42 AM CDT, 4 hours 51 minutes before
Special Weather Statement
National Weather Service Wichita KS
842 AM CDT Mon Jun 28 2021

KSZ091-092-281415-
Harper KS-Sumner KS-
842 AM CDT Mon Jun 28 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Harper County in south central Kansas...
  Southwestern Sumner County in south central Kansas...

* Until 915 AM CDT.

* At 837 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 10 miles west of Caldwell...moving
  north at 10 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Freeport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3705 9769 3703 9786 3724 9788 3725 9762
TIME...MOT...LOC 1341Z 177DEG 8KT 3708 9778

HOWERTON
Special weather statement, Jun 28, 8:47 AM CDT, 4 hours 46 minutes before
Special Weather Statement
National Weather Service Wichita KS
847 AM CDT Mon Jun 28 2021

KSZ092-093-281415-
Cowley KS-Sumner KS-
847 AM CDT Mon Jun 28 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Cowley County in south central Kansas...
  Eastern Sumner County in south central Kansas...

* Until 915 AM CDT.

* At 843 AM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall 7 miles south of
  Wellington...moving northeast at 15 mph.

* Wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Winfield, Wellington, Belle Plaine, Oxford, Udall, South Haven,
  Rock, Mayfield, Winfield City Lake, Perth and Wellington Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3700 9751 3729 9756 3748 9716 3747 9682
      3727 9681
TIME...MOT...LOC 1347Z 233DEG 15KT 3717 9742

METZGER
Special weather statement, Jun 28, 9:41 AM CDT, 3 hours 52 minutes before
Special Weather Statement
National Weather Service Wichita KS
941 AM CDT Mon Jun 28 2021

KSZ069-092-093-281545-
Butler KS-Cowley KS-Sumner KS-
941 AM CDT Mon Jun 28 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Butler County in south central Kansas...
  Western Cowley County in south central Kansas...
  Eastern Sumner County in south central Kansas...

* Until 1045 AM CDT.

* At 940 AM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall over Oxford...
  moving northeast at 20 mph.

* Wind gusts up to 50 mph will be possible with this storm.  Very
  heavy rain is occurring with this storm.  Localized flooding is
  likely in low lying areas.

* Locations impacted include...
  Arkansas City, Winfield, Mulvane, Douglass, Oxford, Udall, Geuda
  Springs, Rock, Winfield City Lake and Strother Field Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3700 9729 3748 9725 3747 9715 3754 9715
      3769 9684 3709 9687
TIME...MOT...LOC 1441Z 237DEG 18KT 3728 9714

METZGER
Special weather statement, Jun 28, 10:41 AM CDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Wichita KS
1041 AM CDT Mon Jun 28 2021

KSZ069-093-281645-
Butler KS-Cowley KS-
1041 AM CDT Mon Jun 28 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Butler County in south central Kansas...
  Northern Cowley County in south central Kansas...

* Until 1145 AM CDT.

* At 1039 AM CDT...National Weather Service Doppler radar was
  tracking a strong thunderstorm with locally heavy rainfall 7 miles
  southwest of Atlanta, or 9 miles northeast of Winfield...moving
  northeast at 20 mph.

* Wind gusts up to 50 mph will be possible with this storm.  This
  storm is producing very heavy rain.  Some areas have reported as
  much as an inch of rain.  Localized flooding is likely in low
  lying areas.

* Locations impacted include...
  Winfield, Douglass, Burden, Atlanta, Latham, Rock, Cambridge,
  Winfield City Lake and Beaumont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3751 9706 3773 9653 3732 9653 3719 9695
TIME...MOT...LOC 1540Z 240DEG 17KT 3738 9687

METZGER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 8:42 AM CDTSpecial Weather StatementICTSumner33 min
Jun 28, 8:47 AM CDTSpecial Weather StatementICTSumner28 min
Jun 28, 9:41 AM CDTSpecial Weather StatementICTCowley64 min
Jun 28, 10:41 AM CDTSpecial Weather StatementICTCowley64 min
Jun 28, 11:38 AM CDTFlood WatchICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 12 more3 days
Jun 28, 12:37 PM CDTAreal Flood WarningICTAllen, Neosho, Wilson, Woodson4 days
Jun 28, 3:37 PM CDTAreal Flood WarningICTRussell4 hr

Nearby

Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.